South Carolina, 2016

Damaging Winds in South Carolina, July 11, 2016

July 11, 2016 · NWS ILM · 11 events in 5 counties and zones

Clusters of severe thunderstorms moved across the area during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Clusters of severe thunderstorms moved across the area during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 11, 2:15 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
315 PM EDT MON JUL 11 2016

.SYNOPSIS...
A weakening front and area of low pressure across the region will
bring a good chance of showers and storms over the next couple of days.
A building ridge of high pressure will bring above normal
temperatures and less coverage of storms mid week. More typical
summer time weather can be expected into the weekend with
scattered showers and storms each day as the Bermuda High and
Piedmont trough dominate the weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Monday...Latest obs show the front is lifting slowly
north of our forecast area. A consensus of guidance continues to
slowly lift the front back north for the remainder of this
afternoon and overnight, with a warm and moist southerly flow
continuing as high pressure builds back in from the south.

A moist and moderately unstable airmass developing this afternoon
will lead to another round of convection with the initial focus
being near the sea breeze front along the coast and an upper
disturbance moving in from the west. High-res guidance in good
accord with this scenario and shows extensive convection developing
through the afternoon hours, with most activity moving offshore
before midnight. SPC yet again has us in a Marginal Risk area for
severe weather, with the primary threat being from damaging winds.

Overnight lows will be a bit above normal, with mid 70s most places.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...The western extension of the Bermuda high
will keep up a warm and moist southwesterly flow over the eastern
Carolinas through the period. A moderately unstable column will
lead to primarily diurnal convection with the good chance for
thunderstorms on both days. Temperatures will be seasonal on
Tuesday and just above climo on Wednesday. However, temperatures
near the coast may not make it out of the 80s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Weak 5h ridge over the southeast Thu will
break down ahead of shortwave emerging from the plains. As the
flow aloft transitions to weak troughing Fri into Sat diurnal
convection due to the sea breeze and the Piedmont trough will
increase in coverage. Bermuda High will maintain low level
southwest flow as well as an abundance of moisture. Southwest flow
aloft will result in deep moisture over the southeast with
precipitable water values above 2 inches through the period. While
showers and thunderstorms will develop each day the best chances
will be during the weekend and the start of next week.
Temperatures a little above climo Thu and Fri will be closer to
climo during the day Sat through Mon with overnight temps
continuing to run a little above climo.&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...Convection beginning to flare along lingering frontal
boundary just north of KLBT, and also associated with outflow
from earlier convection now off shore. Convection will continue to
develop along the front and localized boundaries through this aftn
and have included some convection into this evening...mainly for
coastal terminals. Steering flow out of the west should guide all
shwrs/tstms to east toward the coastal terminals by late afternoon
into this eve and have included a more pessimistic tempo group to
account for this. Confidence is low as to exact timing of
convection.

EXTENDED OUTLOOK...Localized MVFR in ISOLD/SCT thunderstorms each
day between 17Z-01Z, otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Monday...A weak cold front extending from east to
west just north of our NC waters will push slowly to the north
through the near term. This will allow high pressure to gradually
strengthen its hold over the area. Winds will be SW at 10 to 15
kts overnight. Seas will range around 3 ft through the period.
There is a continued chance for thunderstorms over the waters
overnight.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...High pressure over the western Atlantic
will keep winds from the SW at 10 to 15 kts through the period,
with seas of 2 or 3 ft. No advisories are expected during the
short term. However, there will be a chance for thunderstorms each
day, particularly in the afternoon and evening.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Monday...Bermuda High and Piedmont trough combo will
maintain southwest flow through the period. Trough will be more
defined during the period which will keep speeds on the high end
of the 10 to 15 kt range. Increased southwest flow will keep seas
in the 3 to 4 ft range each day.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...REK
SHORT TERM...REK
LONG TERM...III
AVIATION...RGZ
Hazardous weather outlook, Jul 11, 1:28 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT MON JUL 11 2016

AMZ250-252-254-256-121830-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
228 PM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THE WATERS THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-121830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
228 PM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS TODAY AND TONIGHT WILL BE
CAPABLE OF 60 MPH WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 11, 3:13 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     FAIRMONT                34.50N  79.12W
07/11/2016                   ROBESON            NC   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE TOWN OF FAIRMONT.

&&

EVENT NUMBER ILM1600214

43
Local storm report, Jul 11, 3:14 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
414 PM EDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MAXTON                  34.74N  79.35W
07/11/2016                   ROBESON            NC   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE TOWN IN MAXTON.

&&

EVENT NUMBER ILM1600215

43
Local storm report, Jul 11, 3:25 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 S LUMBERTON           34.62N  79.02W
07/11/2016                   ROBESON            NC   EMERGENCY MNGR

            TREE DOWN ON A HOUSE AT 110 FLORENCE CT. SEVERE DAMAGE
            TO THE HOUSE. NO INJURIES.

&&

EVENT NUMBER ILM1600216

43
Special weather statement, Jul 11, 3:25 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT MON JUL 11 2016

SCZ017-023-032-112130-
FLORENCE SC-MARLBORO SC-DARLINGTON SC-
425 PM EDT MON JUL 11 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...SOUTHWESTERN
MARLBORO AND DARLINGTON COUNTIES UNTIL 530 PM EDT...

AT 424 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARTSVILLE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...HARTSVILLE...DARLINGTON...TIMMONSVILLE...LAMAR...QUINBY...
KELLYTOWN...FLORENCE DARLINGTON TECHNICAL COLLEGE MAIN CAMPUS...
DOVESVILLE...NORTH HARTSVILLE...MONT CLARE...DARLINGTON RACEWAY...
FLOYD...MARS BLUFF...LYDIA...CLYDE...AUBURN...OATS...
MECHANICSVILLE AND SOCIETY HILL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 BETWEEN MILE MARKERS 126 AND 141.
 INTERSTATE 95 IN SOUTH CAROLINA NEAR MILE MARKER 146...AND BETWEEN
MILE MARKERS 154 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
      3450 7992 3449 7989 3452 7986 3453 7983
      3456 7982 3457 7966 3416 7961 3409 8009
      3416 8016 3420 8011 3423 8011 3428 8013
      3433 8018 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2024Z 259DEG 22KT 3427 8012

RJD
Local storm report, Jul 11, 3:59 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
459 PM EDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     3 NNE BALDWIN WOODS     34.39N  78.67W
07/11/2016                   COLUMBUS           NC   EMERGENCY MNGR

            TREE DOWN MILLIE CHRISTEEN RD.

&&

EVENT NUMBER ILM1600217

43
Local storm report, Jul 11, 4:08 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
508 PM EDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 S EVERGREEN           34.41N  78.90W
07/11/2016                   COLUMBUS           NC   EMERGENCY MNGR

            TREE DOWN IN EVERGREEN.

&&

EVENT NUMBER ILM1600218

43

The radar

The Columbia radar (KCAE), 121 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Florence

When
July 11, 4:11 PM EST to 4:12 PM EST
Where
Florence County, 2.64 mi NNE of Ebenezer
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.207, -79.839

A tree was reported down near the intersection of N Ebenezer Road and Hoffmeyer Road.

Thunderstorm Wind, Darlington

When
July 11, 6:02 PM EST to 6:03 PM EST
Where
Darlington County, 1.15 mi NNE of Syracuse to 1.17 mi NNE of Syracuse
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.244, -79.959

Trees and power lines were reported down on Lamar Highway.

Thunderstorm Wind, Darlington

When
July 11, 6:04 PM EST to 6:05 PM EST
Where
Darlington County, 1.65 mi NE of Syracuse
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.248, -79.951

A tree was reported down near the intersection of Old Lamar Highway and Hoffmeyer Road.

Thunderstorm Wind, Darlington

When
July 11, 6:08 PM EST to 6:09 PM EST
Where
Darlington County, 0.07 mi WSW of Darlington to 0.07 mi W of Darlington
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.300, -79.871

Trees were reported down at the intersection of Darlington Avenue and S Dargan Street.

Thunderstorm Wind, Darlington

When
July 11, 6:10 PM EST to 6:11 PM EST
Where
Darlington County, 1.79 mi WNW of Palmetto
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.260, -79.849

A tree was reported down on Ebenezer Road near the intersection with Rogers Road. The time was estimated based on radar data.

Thunderstorm Wind, Darlington

When
July 11, 6:16 PM EST to 6:17 PM EST
Where
Darlington County, 1.71 mi NW of Darlington to 1.65 mi NW of Darlington
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.320, -79.888

Trees were reported down on N Main Street.

Thunderstorm Wind, Dillon

When
July 11, 6:35 PM EST to 6:36 PM EST
Where
Dillon County, 2.03 mi W of Oak Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.348, -79.556

A large tree was reported down on Sandy Elm Ct.

Thunderstorm Wind, Dillon

When
July 11, 6:39 PM EST to 6:40 PM EST
Where
Dillon County, 1.96 mi SW of Latta
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.313, -79.458

A tree was reported down at the intersection of Carter Rd. and Jade Ct.

Thunderstorm Wind, Marion

When
July 11, 6:45 PM EST to 6:46 PM EST
Where
Marion County, 3.09 mi E of Sellers
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.280, -79.416

A tree was reported down at the intersection of McClellan Ct. and Jade Ct.

Thunderstorm Wind, Dillon

When
July 11, 6:51 PM EST to 6:52 PM EST
Where
Dillon County, 1.46 mi SSW of Floydale
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.300, -79.338

A tree was reported down at the intersection of Highway 917 and Burke Road.

Thunderstorm Wind, Horry

When
July 11, 7:27 PM EST to 7:28 PM EST
Where
Horry County, 3.07 mi SE of Green Sea
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.094, -78.927

Two trees were reported down near the intersection of Decatur Road and Audie Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 649173, 649130, 649176, 649129, 649175, 649131, 649132, 649134, 649136, 649133, 649174.